Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 36, NWS Wilmington, NC

September 3, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 3, 1998, 4:05 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1998, 4:05 PM EDT (20:05 UTC)
Expired
Sep 3, 1998, 8:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 032007
FFWILM
NCC129-040000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
405 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 400 PM EDT SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN
  WERE OVER MUCH OF NEW HANOVER COUNTY. THE STORMS HAVE ALREADY
  PRODUCED AROUND TWO INCHES OF RAIN OVER SATURATED GROUNDS...
  FORCING DITCHES AND SMALL STREAMS TO BANKFULL.

  ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL CAUSE
  FLOODING IN LOW LYING AND POOR DRAINAGE AREAS THROUGH 5 PM.

ALTHOUGH THERE WILL BE A TEMPORARY BREAK IN THE HEAVY RAINS...
STRONGER THUNDERSTORMS WILL ARRIVE AROUND 6 PM. THE STORMS WILL
BRING AN ADDITIONAL ONE TO TWO INCHES OF RAIN TO THE AREA...
CAUSING EVEN MORE FLOODING PROBLEMS.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS.  KEEP
CHILDERN AWAY FROM FLOOD WATERS.

SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:50 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998

RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.

CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.

DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.

.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
       SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT

JBM

In the hours before

Special weather statement, Sep 3, 11:20 AM EDT, 4 hours 45 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN
Special weather statement, Sep 3, 11:20 AM EDT, 4 hours 45 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-041015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU SEP 3 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SYNOPSIS...
A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON
GEORGIA LATE THIS MORNING.  EARL IS EXPECTED TO MOVE NORTHEAST
AROUND 20 MPH THROUGH TONIGHT.  BANDS OF RAIN AND THUNDERSTORMS
ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THROUGH TONIGHT.  SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS
OF RAIN AND THUNDERSTORMS.  IN ADDITION...RAINFALL OF TWO TO FOUR
INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING
THIS AFTERNOON AND TONIGHT.

RAN
Special weather statement, Sep 3, 3:20 PM EDT, 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EDT THU SEP 3 1998

THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH
FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES
TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG
WINDS...SMALL HAIL...AND POSSIBLE TORNADOES.

WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING
WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS.

TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND
FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE
THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR
FURTHER UPDATES ON THIS STORM.

CGG-G/WS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:30 PM EDTTornado WarningILMBrunswick30 min
Sep 3, 5:45 PM EDTFlash Flood WarningILMPender2 hr
Sep 3, 7:11 PM EDTSevere Thunderstorm WarningILMBrunswick34 min
Sep 3, 7:46 PM EDTTornado WarningILMBrunswick, Columbus49 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.